Alert archive / Missouri / Areal Flood Warnings in 2011

Areal Flood Warning 4, NWS St. Louis, MO

April 28, 20116 counties in Illinois; 9 counties in Missouri

NWS St. Louis, MO issued this areal flood warning at Apr 28, 2011, 11:00 AM CDT for 6 counties in Illinois; 9 counties in Missouri. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2011, 11:00 AM CDT (16:00 UTC)
Expired
Apr 29, 2011, 11:00 AM CDT
In force
24 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WGUS43 KLSX 281600
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CDT THU APR 28 2011

ILC027-121-133-157-163-189-MOC055-071-093-099-123-179-186-187-221-
291600-
/O.NEW.KLSX.FA.W.0004.110428T1600Z-110429T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-WASHINGTON IL-MONROE IL-ST. CLAIR IL-CLINTON IL-
MARION IL-REYNOLDS MO-MADISON MO-IRON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-WASHINGTON MO-CRAWFORD MO-JEFFERSON MO-
FRANKLIN MO-
1100 AM CDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  MADISON COUNTY IN SOUTHEAST MISSOURI...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
  MONROE COUNTY IN SOUTHWEST ILLINOIS...
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...
  STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1100 AM CDT FRIDAY

* AT 1055 AM CDT...THE DEPARTMENT OF TRANSPORTATION AND LOCAL LAW 
  ENFORCEMENT OFFICIALS REPORTED FLOODING CONTINUED ACROSS THE 
  WARNED AREA. THIS FLOODING IS THE RESULT OF EXCESSIVE RAINFALL 
  WHICH OCCURRED OVER THE LAST 6 DAYS. NUMEROUS ROADS REMAINED 
  CLOSED ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS DUE TO 
  FLOOD WATERS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ANTHONIES
  MILL...ANTONIA...BARNHART...BISMARCK...BONNE TERRE...BOURBON...
  CEDAR HILL...CENTRALIA...CHESTER...CRYSTAL CITY...CUBA...DE SOTO...
  DESLOGE...FARMINGTON...FESTUS...FREDERICKTOWN...FREEBURG...
  HERCULANEUM...HILLSBORO...IRONTON...LEADWOOD...NASHVILLE...
  PEVELY...POTOSI...RED BUD...SALEM...SPARTA...STE. GENEVIEVE...
  STEELVILLE AND SULLIVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3705 9097 3720 9114 3750 9123 3751 9132
      3760 9117 3769 9117 3779 9154 3821 9154
      3853 8959 3883 8870 3848 8870 3847 8914
      3821 8915 3821 8959 3782 8969 3788 8993
      3765 9014 3732 9015 3727 9073 3705 9078

$$

GLASS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 28, 6:26 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 28, 6:26 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
626 AM CDT THU APR 28 2011

.DISCUSSION...
/514 AM CDT THU APR 28 2011/

MOSTLY CLEAR SKIES WILL PROMOTE GOOD MIXING TODAY...TAPPING INTO
STRONG WINDS AT THE TOP OF THE MIXED LAYER. SOME OF THIS WIND WILL
MIX DOWN TO THE SFC PRODUCING GUSTS OF 30 TO 40 MPH WHICH IS
SLIGHTLY BELOW ADVISORY CRITERIA. COLD CORE UPPER LOW DROPPING SEWD
OUT OF MN/IA WILL SUPPORT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TODAY ACROSS ERN MO INTO WRN/SWRN IL DUE TO STRONGER
LAPSE RATES FROM THE COMBINATION OF COOLING TEMPERATURES ALOFT AND
DIURNAL HEATING AT THE SFC. THIS SCENARIO IS SUPPORTED BY SEVERAL
MODELS WHICH CONTINUE TO SHOW 200-600 J/KG OF MUCAPE DURING THE
AFTERNOON HOURS. ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE SMALL
HAIL OR GRAUPEL SINCE BUFKIT SOUNDINGS SHOW RELATIVELY LOW FREEZING
LEVELS FOR THE AFTERNOON. IN ADDITION...THERE IS A CONCERN THAT EVEN
WEAK SHOWERS MIGHT PRODUCE STRONG GUSTY WINDS SINCE PRECIPITATION
LOADING WILL LOCALLY ENHANCE DOWNDRAFTS THAT WILL ALREADY BE MIXING
DOWN WINDS OF 30 TO 40 KTS. COVERAGE SHOULD DIMINISH WITHIN A FEW
HOURS AFTER SUNSET WITH THE LOSS OF DIURNAL HEATING.

SECONDARY COLD FRONT BRIEFLY MOVES INTO THE NERN AND ERN CWA
OVERNIGHT BEFORE LIFTING NEWD TOMORROW AS WAA SPREADS ACROSS THE
REGION. MUCH WARMER TEMPERATURES ARE EXPECTED FOR TOMORROW AS WINDS
TURN SLY TO SWLY ACROSS MO/IL. WINDS SHOULD START TO PICK UP BY MID
TO LATE AFTERNOON AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE PLAINS
AND STARTS TO APPROACH THE AREA. WIDESPREAD PRECIPITATION IS THEN
EXPECTED FROM SATURDAY THROUGH SUNDAY NIGHT AS A COLD FRONT
APPROACHES THE AREA AND WAVES OF LOW PRESSURE MOVE ALONG THE FRONT.
FEW CHANGES MADE PAST 12Z SUN.

KANOFSKY

&&

.AVIATION...
/619 AM CDT THU APR 28 2011/

LARGE UPPER LEVEL VORTEX SPINNING SOUTHEAST FROM THE UPPER MIDWEST
TO THE OHIO RIVER VALLEY TODAY WILL BRING AN INCREASED THREAT OF
SHOWERS AND PERHAPS SOME THUNDERSTORMS THIS AFTERNOON. WINDS WILL
INCREASE WITH DIURNAL MIXING...AND COULD SEE GUSTS TO 35KTS.

SPECIFICS FOR KSTL...
LOOK FOR LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF
UPPER LEVEL DISTURBANCE THIS AFTERNOON. APPEARS MAIN TIME FOR
CONVECTION TO AFFECT TERMINAL IS BETWEEN 20 AND 23Z. THESE STORMS
COULD PRODUCE LOCALLY STRONG WIND GUSTS TO 45KTS.

OTHERWISE...STRONG AND GUSTY WEST WIND IS EXPECTED TODAY. EXPECT GUSTS
OF 30 TO 35 KTS.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 4:44 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 AM CDT THU APR 28 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
444 AM CDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS EASTERN
MISSOURI INTO WESTERN AND SOUTHWESTERN ILLINOIS. SOME OF THE
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

RIVERS...CREEKS...AND STREAMS WILL CONTINUE TO RISE IN SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS DUE TO RUNOFF FROM HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:08 PM CDTRiver Flood WarningLSXCrawford38 hr
Apr 27, 9:12 PM CDTRiver Flood WarningLSXFranklin12 hr

Nearby

Areal Flood Warnings in Missouri, 2011Areal Flood Warnings in Illinois, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.